Asia Pac Allergy.  2014 Jul;4(3):177-179. 10.5415/apallergy.2014.4.3.177.

Gum pigmentation: an unusual adverse effect of sublingual immunotherapy

Affiliations
  • 1Allergy Service, Department of Paediatrics, KK Women's and Children's Hospital, Singapore 229899, Singapore. Anne.Goh.EN@kkh.com.sg
  • 2Dental Service, KK Women's and Children's Hospital, Singapore 229899, Singapore.

Abstract

Sublingual immunotherapy has gained acceptance amongst the paediatric community as it is very well tolerated and is safe. The adverse effects of this therapy is minimal consisting mainly of local side effects within the oral cavity such as itching of the mouth, swelling of the lips and less frequently abdominal pain, wheezing and urticaria has been described. This report is to highlight another local side effect of sublingual immunotherapy which has been observed in 3 of our patients. This is pigmentation of the gums which can occur anytime during the course of the immunotherapy. It resolves on stopping the immunotherapy and is likely due to a local inflammatory process occurring in the gums of these children. There is no associated pain or itching with the pigmentation. It can persist as long as the child is on the immunotherapy.

Keyword

Gingiva; Pigmentation; Adverse effects; Sublingual immunotherapy

MeSH Terms

Abdominal Pain
Child
Gingiva*
Humans
Immunotherapy
Lip
Mouth
Pigmentation*
Pruritus
Respiratory Sounds
Sublingual Immunotherapy*
Urticaria
Full Text Links
  • APA
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error